Centor Score Calculator (Strep Throat)

Calculate the Centor and McIsaac scores for sore throat to estimate the likelihood of group A streptococcal pharyngitis and guide testing decisions.

🩺 Clinical Score📐 Centor = fever + no cough + nodes + exudate (± age modifier)🏥 Health
Tonsillar exudate or swelling
Tender / swollen anterior cervical nodes
History of fever above 38°C
Absence of cough
Age (McIsaac modifier)
Please enter valid values.

Formula & Reference

VariableSymbolFormulaUnits
Centor Score Calculator (Strep Throat)Centor = fever + no cough + nodes + exudate (± age modifier)points

Step-by-Step Examples

Example 1
Viral Pattern

28-year-old with sore throat, prominent cough, no fever, no exudate, no node tenderness.

  • No exudate → 0, no nodes → 0
  • No fever → 0
  • Cough present, so the no-cough criterion → 0
  • Age 15–44 → 0 modifier
  • Total = 0
✓ McIsaac 0 — strep unlikely
Example 2
Intermediate Pattern

9-year-old with fever, tender cervical nodes, no cough, no visible exudate.

  • Nodes → 1, fever → 1, absence of cough → 1
  • No exudate → 0
  • Age 3–14 → +1
  • Total = 4
✓ McIsaac 4 — testing typically recommended
Example 3
Classic Presentation

12-year-old with tonsillar exudate, tender nodes, fever 38.6°C, no cough.

  • All four Centor criteria present → 4
  • Age 3–14 → +1
  • Total = 5
✓ McIsaac 5 — highest likelihood band

Real-World Applications

Common Mistakes to Avoid

⚠️
Using Centor to decide on antibiotics directly

Guidelines in most countries recommend confirming group A strep with a rapid antigen test or culture before treating, rather than prescribing on score alone.

⚠️
Forgetting the McIsaac age modifier

The original Centor score was derived in adults. The McIsaac modification adds a point for children and subtracts one for adults 45 and over — omitting it misestimates risk at both extremes.

⚠️
Assuming a high score rules in strep

Even at the top of the scale, roughly half of patients do not have group A streptococcal infection. The score shifts probability; it does not confirm diagnosis.

Frequently Asked Questions

What are the four Centor criteria?
Tonsillar exudate, tender anterior cervical lymphadenopathy, history of fever, and absence of cough — each worth one point.
What is the McIsaac modification?
An age adjustment added to the original Centor criteria: plus one point for ages 3–14 and minus one point for ages 45 and over, extending validity across age groups.
Does a high Centor score mean I need antibiotics?
Not automatically. It indicates that testing is worthwhile. Antibiotics are generally reserved for confirmed group A streptococcal infection.
Why does the absence of cough score a point?
Cough is a strong marker of viral illness. Its absence makes bacterial pharyngitis comparatively more likely.
Can Centor rule out strep throat?
A score of 0 or 1 makes group A strep unlikely enough that many guidelines advise against testing, but no clinical score fully excludes it.

Related Health Calculators